Colorado, 2023

Wildfire in Colorado, August 12 to 31, 2023

August 12 to 31, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 29 miles north of Loma near Douglas Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 29 miles north of Loma near Douglas Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 12, 11:43 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 12, 11:43 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1243 PM MDT Sat Aug 12 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 1239 PM MDT Sat Aug 12 2023

Increased moisture across the forecast area has resulted in pockets
of clouds and light rain. Where there has been ample sun convection
has begun to develop over the higher terrain. Where clouds still
linger showers and storms will be delayed or possibly not able to
form at all due to the limited instability. The sounding this
morning revealed that midlevel lapse rates are not that steep, so
instability overall may be inhibited today. Any storms that do form
will be capable of brief heavy rain due to ample moisture and slow
storm motion. Gusty outflow winds will be possible, but the moisture
is limiting the DCAPE. Outflow wind gusts could approach 40 mph, but
anything above that will be isolated. Convective coverage this
afternoon and early evening will mainly be across the southern two
thirds of the area. The better chances are over the higher terrain
since CAPE in some of the lower valleys might not be sufficient for
storms to maintain. If modest cold pools can form then it could
steer showers into the valleys. Most of the activity should
dissipate around sunset although the models are hinting that showers
may linger around the Four Corners region and portions of the San
Juans and locations along the New Mexico state line. Tomorrow a wave
passes over the Northern Rockies and High Plains causing winds to
shift out of the northwest mainly north of I-70. The flow will
advect drier midlevel air over this area, which means a decrease in
the instability. Afternoon convection is expected south of I-70,
again mainly over the higher terrain. Like today, some of the storms
may be capable of producing locally heavy rainfall. Consensus shows
high QPF across portions of southwest Colorado and southeast Utah.
Most of the convection ends around sunset with some lingering
showers possible around the Four Corners.

.LONG TERM...(Monday through Saturday)
Issued at 1239 PM MDT Sat Aug 12 2023

Little change in the long term forecast with a cutoff low off the
coast of Southern California, ridging in the Pacific Northwest and
high pressure from Texas eastward over the Southern States. With no
jet support for the cutoff low, the models struggle to forecast its
behavior, showing poor consistency run-to-run and among models on
timing and location of the moist plume of the current monsoonal
flow. Hence, beyond the first few days, there is little confidence
in the details of the forecast. That being said, Monday will see
moisture out of New Mexico to push back into the region south of the
I-70 corridor with scattered showers and thunderstorms across the
southern half of the region favoring the higher terrain with more
numerous storms along the southern face of the San Juan Mountains.
Residual moisture will still spawn isolated convection across the
northern areas. By Tuesday, deeper moisture with pwats approaching
200% normal pushes north to the Wyoming border bringing widespread
afternoon showers and thunderstorms across eastern Utah and Western
Colorado with numerous storms over the southern and central
mountains. With the latest forecast, this will be the best chances
for heavy rains leading to possible flash flooding. Wednesday and
Thursday may see a down-tick in activity as the deeper moisture
moves out of the area. Again, there is low confidence in the details
and timing from Tuesday onward. With the cutoff low expected to
remain in place for the foreseeable future, we can expect afternoon
showers and thunderstorms daily. As said before, the models struggle
with these systems and want to eject cutoff lows prematurely. Best
to just stay tuned going into the coming week to see how this
plays out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1117 AM MDT Sat Aug 12 2023

Isolated showers and thunderstorms have kicked off generally over
the higher terrain south of the I-70 corridor and over the Uinta
Mountains. Look for storm coverage to become more scattered south
of the I-70 corridor through the afternoon with isolated storms to
the north. The mountain TAF sites will see the most impacts from
these storms. This convective activity will drop off around
sunset with quiet weather overnight. A few gusty outflows,
lightning and brief downpours are possible in showers. Otherwise
expect generally quiet weather with westerly winds today becoming
more terrain driven downslope winds overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Aug 12, 3:08 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Sat Aug 12 2023

COZ001>014-017>023-UTZ022>025-027>029-131815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
408 AM MDT Sat Aug 12 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Plenty of moisture remains across eastern Utah and western
Colorado today which should allow some showers and storms to fire
this afternoon and evening. The San Juans, and areas south, will
be the favored spot for any convection though some isolated
showers and storms will be possible for central and northern
areas. Gusty outflow winds, small hail, and some heavy rain will
be possible under the stronger cells.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture content will fluctuate from day to day but afternoon and
evening convection will remain a possible threat over the coming
days. Like today, southern portions of the forecast area will be
favored but isolated convection can't be ruled out for the rest of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roan and Tavaputs Plateaus

When
August 12, 12:51 PM MST to August 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The Pike Ridge Fire started in mid August from a lightning strike 29 miles north of Loma near Douglas Pass. The fire grew to 246 acres before it was contained in mid September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122804.